Could Drug Containing DHEA Be an Answer for Lupus?
WebMD News Archive
June 23, 2000 -- As anyone who lives with lupus can tell you, it's sometimes hard to tell which is worse, the disease or the treatment. So any new therapy that might allow them to take less of their usual medications is likely to generate plenty of interest.
One new medication may hold promise. It combines two drugs: prasterone and DHEA, a common over-the-counter supplement. The medication may reduce the severity of several minor symptoms, but it also may decrease the level of HDL "good" cholesterol in the body, according to researchers who presented their findings at a meeting of metabolic specialists in Toronto.
People with lupus often have rashes that come and go, pain in the muscles and joints, and fatigue. Because the disease is caused by an overactive immune system, medications used to treat it, such as steroids, are meant to reduce the immune system's activity. The standby treatment for these patients is a steroid called prednisone, which is very different from the anabolic steroids used by bodybuilders.
Steroids, which also are used to treat conditions such as arthritis and asthma, are very effective, but long-term use can cause a host of problems, ranging from acne and bloating to osteoporosis.
Alice Baker, a Houston-based public relations specialist with lupus, explains the dilemma these patients face. "The muscle aches are so severe that I feel like my body is vibrating," she tells WebMD. But because the prednisone-related side effects are so severe, and because her lupus is not severe enough to cause damage to her kidneys or other organs, she takes prednisone only when her lupus flares up.
Susan Lobb of Denver is 53 years old and has had broken bones from prednisone. "Everyone with lupus wants a new medication," she tells WebMD. "Prednisone is a serious problem."
Doctors and patients are keeping a close eye on DHEA because it may help patients take lower doses of steroids and, they hope, decrease the side effects of prednisone. DHEA has long been known to suppress the immune system, researcher Robert Lahita, MD, PhD, tells WebMD. He is chief of rheumatology at St. Vincent's Hospital in New York City and professor of medicine at New York Medical College.